Alert archive / South Dakota / Special Weather Statements in 2018

Special Weather Statement, NWS Aberdeen, SD

August 6, 2018Lyman County, South Dakota

NWS Aberdeen, SD issued this special weather statement at Aug 6, 2018, 6:21 PM CDT for Lyman County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 6:21 PM CDT (23:21 UTC)
Expired
Aug 6, 2018, 7:00 PM CDT
In force
39 min
Issued by
NWS Aberdeen, SD

County Lyman County, SD

The radar

The Rapid City radar (KUDX), 206 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS83 KABR 062321
SPSABR

Special Weather Statement
National Weather Service Aberdeen SD
621 PM CDT MON AUG 6 2018
 
SDZ048-070000-
Lyman SD-
621 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LYMAN COUNTY UNTIL
700 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vivian, or 12 miles northwest of Presho, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
5 Mile Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4397 10037 4407 10036 4408 9998 4389 10018
TIME...MOT...LOC 2321Z 281DEG 15KT 4402 10025 

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:04 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 6, 2:04 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
204 PM CDT Mon Aug 6 2018

.SHORT TERM...(This Evening through Tuesday)
Issued at 204 PM CDT Mon Aug 6 2018

Pcpn chances remain the biggest challenge through tonight. The
latest models, both CAM and non-CAM suggest a couple areas of
heightened shower/storm activity into the evening and overnight
hours. The first area is over the northeast CWA.  This is where the
models and latest SPC meso data suggest a moisture/instability axis
will continue to set up through early evening. 88D currently shows
activity over this region, and suspect isold/sct activity will
continue into the evening hours. Shear is pretty weak, but
instability per MLCAPEs approaching or exceeding 1k J/kg suggests at
least weak to moderate instability to work with.

The next area of concern is southwest and south central South
Dakota. It appears that convection forming over the Black Hills will
spread out into the plains, and then move across the southern third
of the state this evening and tonight, perhaps forming into a
relatively small MCS in the process. This activity could feed off of
better deep layer shear per strong H5 winds across Nebraska and far
southern South Dakota. The best chance for isolated svr weather this
evening would be along and south of I90.

.LONG TERM...(Tuesday Night through Monday)
Issued at 204 PM CDT Mon Aug 6 2018

Mostly dry with above normal temperatures will be the rule this
period. The overall 500mb pattern shows low pressure over north
central Canada, with a trough extending across the northeastern
third of the nation. An additional low would be set up off the
Pacific Coast. In between, high pressure dominates the southern half
of the nation, with a ridge extending into British Columbia.

The steady 500 mb high over the southwestern states will push its
ridge into the Northern and Central Plains Friday night into Sunday,
before the entire ridge becomes supressed as the Pacific low moves
across the Pacific Northwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1243 PM CDT Mon Aug 6 2018

VFR conditions expected overnight with some mid and high clouds.
Some scattered showers/storms expected to develop this afternoon
bringing some low clouds and may affect KPIR/KATY. Possibility
these storms could reach KABR however not enough confidence to
include in TAF.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...KF
AVIATION...ALD
Hazardous weather outlook, Aug 6, 9:34 AM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
934 AM CDT Mon Aug 6 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-071445-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
934 AM CDT Mon Aug 6 2018 /834 AM MDT Mon Aug 6 2018/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected across the region
this afternoon and tonight. The threat of severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

tdk

In the hours before

Special weather statement, Aug 6, 5:11 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
511 PM CDT MON AUG 6 2018

SDZ045-062245-
Jones SD-
511 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES COUNTY UNTIL
545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Capa, or 15 miles northwest of Murdo, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Jones
County.

LAT...LON 4407 10104 4413 10089 4412 10065 4388 10088
      4404 10104
TIME...MOT...LOC 2211Z 291DEG 18KT 4404 10096

KF
Special weather statement, Aug 6, 5:18 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
418 PM MDT MON AUG 6 2018

SDZ003-062245-
Corson SD-
418 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORSON COUNTY UNTIL 445
PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bullhead, or 16 miles west of Mclaughlin, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bullhead.

LAT...LON 4578 10121 4584 10117 4581 10094 4569 10102
TIME...MOT...LOC 2218Z 286DEG 8KT 4580 10115

KF
Special weather statement, Aug 6, 5:24 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
524 PM CDT MON AUG 6 2018

SDZ045-062300-
Jones SD-
524 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JONES COUNTY UNTIL
600 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Okaton, or 16 miles west of Murdo, moving southeast at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Okaton.

LAT...LON 4382 10097 4384 10096 4383 10098 4385 10099
      4384 10103 4386 10103 4385 10106 4399 10106
      4399 10105 4391 10085 4382 10092 4383 10094
      4381 10095
TIME...MOT...LOC 2224Z 307DEG 16KT 4390 10104

KF
Special weather statement, Aug 6, 5:44 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
544 PM CDT MON AUG 6 2018

SDZ045-062315-
Jones SD-
544 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JONES COUNTY UNTIL 615 PM
CDT...

At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Draper to near Okaton.
Movement was east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Murdo, Draper, Okaton and Westover.

LAT...LON 4374 10075 4372 10079 4376 10081 4376 10084
      4379 10086 4378 10088 4380 10088 4379 10090
      4383 10093 4381 10095 4385 10099 4384 10103
      4386 10103 4385 10106 4388 10106 4410 10055
      4400 10036 4390 10037 4371 10074
TIME...MOT...LOC 2244Z 284DEG 22KT 4404 10051 4384 10096

KF
Special weather statement, Aug 6, 6:08 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
608 PM CDT MON AUG 6 2018

SDZ045-048-062345-
Lyman SD-Jones SD-
608 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JONES AND
NORTHWESTERN LYMAN COUNTIES UNTIL 645 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Vivian, or 16 miles northwest of Presho, moving east
at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Jones
and northwestern Lyman Counties.

LAT...LON 4406 10046 4414 10032 4409 10008 4392 10034
TIME...MOT...LOC 2307Z 282DEG 15KT 4405 10033

KF
Special weather statement, Aug 6, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
621 PM CDT MON AUG 6 2018

SDZ048-070000-
Lyman SD-
621 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LYMAN COUNTY UNTIL
700 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vivian, or 12 miles northwest of Presho, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
5 Mile Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4397 10037 4407 10036 4408 9998 4389 10018
TIME...MOT...LOC 2321Z 281DEG 15KT 4402 10025

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:15 PM CDTSpecial Weather StatementABRRoberts60 min
Aug 6, 5:11 PM CDTSpecial Weather StatementABRJones34 min
Aug 6, 5:18 PM CDTSpecial Weather StatementABRCorson27 min
Aug 6, 5:24 PM CDTSpecial Weather StatementABRJones36 min
Aug 6, 5:44 PM CDTSpecial Weather StatementABRJones31 min
Aug 6, 5:59 PM CDTSevere Thunderstorm WarningABRJones31 min
Aug 6, 6:08 PM CDTSpecial Weather StatementABRJones37 min
Aug 6, 6:35 PM CDTSpecial Weather StatementABRLyman25 min
Aug 6, 6:38 PM CDTSevere Thunderstorm WarningABRLyman37 min
Aug 6, 6:51 PM CDTSpecial Weather StatementABRLyman24 min
Aug 6, 3:15 PM CDTSpecial Weather StatementABRTraverse45 min
Aug 6, 3:36 PM CDTSpecial Weather StatementABRTraverse24 min
Aug 6, 3:52 PM CDTSpecial Weather StatementABRBig Stone38 min

Nearby

Special Weather Statements in South Dakota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.